Alert archive / Missouri / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 53, NWS Springfield, MO

April 19, 1996Douglas County, Taney County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 19, 1996, 6:42 PM CDT for Douglas County, Taney County, Missouri. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 19, 1996, 6:42 PM CDT (23:42 UTC)
Expired
Apr 19, 1996, 7:30 PM CDT
In force
48 min
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Douglas County, MO, Taney County, MO

The radar

The Springfield radar (KSGF), 74 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.7 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1996-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1996-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 377 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2849 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
377 m²/s²
0-3 km storm-relative helicity
532 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 192345
SVRSGF
MOC067-213-200030-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
642 PM CDT FRI APR 19 1996
 
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  730 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTHWEST MISSOURI
 
   ...DOUGLAS COUNTY...NORTHEASTERN TANEY COUNTY
 
AT 642 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM LOCATED IN
NORTHEAST TANEY COUNTY NEAR BROWNBRANCH. THE STORM WAS MOVING NORTHEAST
AT 45 MPH TOWARDS ROME AND SQUIRES.
 
THIS STORM WILL PRODUCE HAIL TO THE SIZE OF QUARTERS.
 
 
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRPONG BUILDING.  DO NOT STAND BY WINDOWS.  DON'T USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
 
RUNNELS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 2:42 PM CDT, 4 hours earlier.

Area forecast discussion, Apr 19, 2:42 PM CDT, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
340 PM CDT FRI APR 19 1996

1ST PD FCST PROBLEMS CONVECTION OVR CWA AND WHERE.

19Z SFC ANALS SHOWG TROF/DRY LINE JST W OF JLN.  PDS IN THE 40S OVR
EXTREME WRN MO AND LOW 60S IN WPS.  8H WNDS ARE SWITCHING TO
THE W ATTM AND SHOULD DRY OUT THE LOWER ATMOS IN MST OF CWA...XPT
EXTREME ERN ZONES.  ALSO WND SPEEDS AT 8H ARE DYING DOWN AS SHOWN
BY PROFILER DATA.

STLT PIXS/P52 SHOWG FEW CU FRMG ATTM FRM N CNTRL AR THRU S CNTRL MO.
ADAP SHOWG A RATHER STG CAP OVR SE KS/EXTREME SW MO.  FEEL AS TROF
CONTINUES TO MOV E...WK CAP OVR CWA ERN ZONES SHOULD BRK.  SO TSTMS IN
1ST PD OF ERN SECTIONS OF CWA...NO POPS FRM SGF AND PTS W..INCLUDING
SE KS.  AS FOR MODELS ETA HAS BETTER HANDLE THAN NGM...WHICH TO FAR N.
ANOTHER IN A SERIES OF S/W WL BE OVR SRN PLAINS BY SAT.
AS FOR TMPS NGM/FAN ARE IN GD AGREEMENT FOR 1ST PD. WITH DRY AIR AND
MSTLY CLR SKIES THNKG THAT TMPS WL DROP TO NR 50 SGF AND PTS W.

STL...LOWS NR 50 SGF/JLN NO POPS...50-55 WPS WITH 30-40 POP FOR SCT
TSTMS. MSTLY CLR JLN/SGF...DECREASING CLDS AFT MIDNGHT FOR WPS/AIZ.
WNDS DIMINISHING OVR ALL CWA BY EARLY SAT MRNG.

TOP...MSTLY CLR LOW UPPERS 40S. WNDS DIMINISHING.

SGF BE 050/070 048/068 071 07111
JLN BE 052/072 050/070 073 07111

SS

In the hours before

Special weather statement, Apr 19, 1:00 PM CDT, 5 hours 42 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-201200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT FRI APR 19 1996

THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS   BOURBON     CHEROKEE   CRAWFORD

IN SOUTHWEST AND CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR

...POSSIBLE SEVERE THUNDERSTORMS OVER EASTERN SECTIONS OF REGION...

LOW PRESSURE OVER EASTERN KANSAS WILL CONTINUE TO BRING VERY MOIST
AIR INTO THE AREA ON STRONG SOUTH WINDS. AS THE LOW PRESSURE SYSTEM
MOVES INTO SOUTHWESTERN MISSOURI DRIER AND MORE STABLE AIR WILL START TO
STABILIZE THE ATMOSPHERE FROM SPRINGFIELD AND POINTS WEST.  HOWEVER FROM
SPRINGFIELD AND POINTS EAST THE CHANCE FOR THUNDERSTORMS WILL INCREASE
DUE TO A VERY UNSTABLE AND HUMID AIRMASS.

THE BEST CHANCE OF THUNDERSTORMS WILL BE EAST OF A CASSVILLE...
SPRINGFIELD...ROLLA LINE WITH SEVERE THUNDERSTORM ACTIVITY EXPECTED
FROM WEST PLAINS AND POINTS EAST THIS AFTERNOON AND INTO THE EVENING
HOURS.

EMERGENCY MANAGERS AND SPOTTERS SHOULD STAY ALERT FOR POSSIBLE
ACTIVATION THIS AFTERNOON AND EVENING...ESPECIALLY AREAS EAST OF
SPRINGFIELD.

SHUMWAY
Special weather statement, Apr 19, 5:11 PM CDT, 1 hour 31 minutes before
MOZ058-071-082-083-097-098-106-200110-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
508 PM CDT FRI APR 19 1996

...TORNADO WATCH IN EFFECT UNTIL 1100 PM CDT FOR PORTIONS OF SOUTH
CENTRAL MISSOURI...

A STORM SYSTEM MOVING THROUGH THE MID MISSISSIPPI VALLEY WAS PULLING
WARM AND MOIST AREA UP INTO SOUTH CENTRAL MISSOURI.  THE CIRCULATION
AROUND THIS SYSTEM WAS ALSO PULLING DRY AIR INTO SOUTHWEST MISSOURI.
AT THE BOUNDARY BETWEEN THESE AIRMASSES...THUNDERSTORMS WERE DEVELOPING
ACROSS SOUTH CENTRAL AND EAST CENTRAL MISSOURI. THE STORMS THAT DEVELOP
WILL BE CAPABLE OF PRODUCING MAINLY LARGE HAIL...WITH ISOLATED
TORNADOES ALSO POSSIBLE.

THE COUNTIES WITHIN THE WATCH AREA ARE:

DENT  HOWELL  MARIES  OREGON  PHELPS  SHANNON  TEXAS

INCLUDING THE CITIES OF SALEM...WEST PLAINS...VIENNA...ALTON...ROLLA
EMINENCE AND HOUSTON.

MS

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 5:00 PM CDTSevere Thunderstorm WarningSGFDent30 min
Apr 19, 5:53 PM CDTSevere Thunderstorm WarningSGFDouglas52 min
Apr 19, 6:51 PM CDTSevere Thunderstorm WarningSGFTexas39 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.